What is recommended for discoloration and puffiness from Juvederm in the tear trough area?

I am having an issue with a grayish discoloration and puffiness from Juviderm in my lower lids from 2 years ago. At first it looked good and then within a few months I have been dealing with the discoloration and puffiness. Some days looks better than others but lately it's almost everyday. I would like to have some opinions on what to do. I have been thinking about a lower lid bleph but have too many concerns at this point to go forward.

Doctor Answers 7

Assessment post Juvederm

This sounds like filler migration and can be dissolved with Hyaluronidase. I suggest seeing your injector who performed this procedure. Newer fillers made by Juvederm such as Volbella has less chances of the Tyndall effect, however they still need to be placed deeply in this area. All the best, Dr Davin Lim. Brisbane. Australia. 

Brisbane Dermatologist
4.7 out of 5 stars 56 reviews

Puffiness and discoloration

Thank you for your question. I would recommend you return to your injector to have the Juvederm dissolved with Hyaluronidase. Juvederm is not the best filler for the tear trough due to its causing swelling there. I would recommend going over your options with your dermatologist or plastic surgeon after you have the Juvederm dissolved. 

Lenore Sikorski, MD
Orange County Dermatologist
4.3 out of 5 stars 24 reviews

What is recommended for discoloration and puffiness from Juvederm in the tear trough area?

Thanks for your query. You should go in for exilis or thermage or thermi rf or ulthera as it eases out the puffiness by draining it through lymphatic channel. Hope it helps.

All The Best

Ajaya Kashyap, MD
India Plastic Surgeon
4.9 out of 5 stars 132 reviews


I'm sorry that you are having concerns with your Juvederm treatment.  It is probably best to return to your injector for an evaluation.  You may need to consider dissolving the product with hyaluronidase at this point.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 28 reviews

Puffiness after Juvederm in tear trough area

Hello, and thanks for your question. Sorry to hear you've been having trouble. At this point your best bet is probably to have it dissolved with injection of an enzyme called hyaluronidase. Best of luck, Dr. Frucht.  

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Juvederm in tear trough

Juvederm is not a good filler for the tear trough as it can create swelling and discoloration.  Although for most people it will resorb in about 1-2 years, for some people it can last many years and start to swell.  This can occur with any of the HA fillers, and I have seen this 8 years after the injection.  Some hyaluronidase injected into the area should remove the filler that persists.    

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Discoloration after Juvederm Injections

Thank you for your question. Without seeing photos, it's difficult to give you an exact answer - but hopefully I can provide some useful information. When a product like Juvederm is injected in the tear trough region, it will usually last about 1 year. You likely do not have any product left, but you may. I hardly use Juvederm in this region of the face because (in my hands, at least), I find that it can lead to a bluish discoloration (so-called Tyndall effect), because the lower eyelid skin and muscle are comparatively very thin and the product can be seen. Your first step is to have an in-person examination to see if you have any residual product. If you do, you may want to consider an injection of a hyaluronidase, like Vitrase, to dissolve the product and start from scratch. If you bruised significantly after your injection, you may also have some residual hemosiderin deposits, which can also lead to a dark discoloration - these can be easily broken down with an Intense Pulse Light laser treatment.

A softer and lighter product like restylane or belotero may give you the results you're looking for - typically these products are easier to smooth out in the tear trough region, and when placed deeply (on the bone), really cause any discoloration.

As said, nothing replaces an in-person examination so an expert can assess you in person. If you are considering a lower lid bleph, or have been told by experts that you need one to achieve rejuvenation, chances are an injection to the tear trough region will not completely fix the problem. Don't get too discouraged! And make sure you only have procedures performed by an individual who is well trained, will take the time to listen to your concerns, and have many before and after photos. Best of luck! 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.